65: Benzodiazepine Withdrawal: Severe Symptoms That Make Coming Off Benzos So Difficult
Welcome to part two of our series on benzodiazepines where we will be discussing the other side of benzodiazepines: the challenges of withdrawal.
As healthcare providers, you are taught that benzodiazepines are in fact safe, but our host Sarah Lorenzini wants to offer a different perspective. Do we really need to be administering benzodiazepines as freely as we are taught in school? Of course for life or death situations it is a no brainer, but what about those moments when your patient is just anxious and can’t calm down? Are there other ways to calm your patient down without giving them medication?
These are the questions Sarah wants to explore in the second part of this series, as well as how severe benzodiazepine withdrawal can be. Sarah presents an example of a patient who was going through benzodiazepine withdrawal and how the symptoms were so severe it almost looked like the patient was experiencing a heart attack.
Learn more about benzodiazepines and how you can play an important role in preventing benzodiazepine dependance.
Tune in for this and more!
Topics discussed in this episode:
- The signs and symptoms Sarah’s patient was experiencing
- How Sarah concluded the patient was in benzo withdrawal
- Mild, moderate, and severe benzodiazepine withdrawal symptoms
- Sarah’s change of perspective on benzodiazepines
- How someone is weaned off of benzodiazepines
- What to do if your patient is prescribed benzodiazepines
- Alternative interventions to treat an anxious patient